Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

September 14, 2021

NWS Gaylord, MI issued this special weather statement at Sep 14, 2021, 9:09 AM EDT. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 9:09 AM EDT (13:09 UTC)
Expired
Sep 14, 2021, 10:00 AM EDT
In force
51 min
Issued by
NWS Gaylord, MI
Hail
0.25 in
Wind
30

The radar

The NCL Michigan radar (KAPX), 139 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 1.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS83 KAPX 141309
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
909 AM EDT Tue Sep 14 2021
 
MIZ088-141400-
Southeast Chippewa MI-
909 AM EDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of southeastern Chippewa
County through 1000 AM EDT...

At 909 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Munuscong to 7 miles
southeast of Cedarville. Movement was northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Goetzville around 920 AM EDT.
  Potagannissing Bay, Saint Marys River and Detour Village around 
  925 AM EDT.

Other locations in the path of these storms include Drummond Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4588 8355 4590 8366 4590 8382 4592 8388
      4591 8401 4594 8413 4592 8429 4598 8424
      4598 8412 4599 8423 4620 8408 4615 8401
      4606 8395 4606 8390 4612 8383 4610 8375
      4612 8364 4611 8357 4600 8344
TIME...MOT...LOC 1309Z 243DEG 63KT 4619 8405 4591 8426 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Sep 14, 6:45 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 14, 6:45 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
645 AM EDT Tue Sep 14 2021

.NEAR TERM...(Today through Tonight)
Issued at 251 AM EDT Tue Sep 14 2021

...Widespread showers and thunderstorms today into early evening...

High Impact Weather Potential...Marginal risk of severe
thunderstorms across all of Northern Lower Michigan and the Straits
area...with large hail and damaging winds the primary severe weather
threats.

Pattern Synopsis/Forecast...Low pressure continues to develop along
the Iowa/Minnesota border early this morning. Associated stationary
front extending eastward from the low along the far southern borders
of both Wisconsin and Michigan has begun to slowly wave back
northward as a warm front in response to that upstream low pushing
NE toward Lake Superior. Several areas of convection continue to
fire around and north of the low center and well north of the warm
front as well. Broken line of showers and thunderstorms impacting
our CWA early have remained well below severe limits. While both
instability and wind shear are strengthening with the approach of
the warm front...storms remain relatively weak and elevated in
nature.

As we head into today...low center will reach Lake Superior this
morning and then continue thru SE Ontario this afternoon...reaching
James Bay by this evening. Instability and bulk shear values will
continue to increase today...reaching 2000 J/kg and near 50 kts
respectively by around midday. Cold front will sweep thru our CWA
during peak heating...which will certainly aid in destabilization
especially across our SE CWA this afternoon. Expect two main waves
of convection will impact our area today...one during the morning as
the warm front lifts into Northern Michigan and another this
afternoon along and ahead of the cold front. Both instability and
shear values will be stronger this afternoon ahead of the cold
front...and expect this will be our greatest potential for severe
storms. Primary severe weather threats will be large hail and
damaging winds with an outside chance of an isold tornado. WAA ahead
of the cold front will boost afternoon high temps to above normal
levels...ranging form the lower 70s in Eastern Upper Michigan to the
lower 80s near Saginaw Bay.

All precip chances will come to an end by late evening...with quiet
weather and some partial clearing expected later tonight as high
pressure begins to settle into our region in the wake of the cold
front. Low temps tonight will cool mainly into the low to mid 50s.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 251 AM EDT Tue Sep 14 2021

High impact weather potential: Minimal.

High pressure will build in behind the departing cold front
mentioned in the previous forecast discussion, decreasing
cloudiness throughout the day Wednesday with no precipitation
chances. Nearly zonal flow and surface high pressure will remain
overhead through at this Thursday, continuing pleasant summer
weather for northern Michigan with partly cloudy skies, fairly light
winds, and warm temperatures.

Winds will be northwesterly throughout Wednesday and and becoming
light as the aforementioned ridge of high pressure moves directly
overhead during the overnight hours and into the early morning hours
of Thursday. Winds will become southerly during the afternoon as the
ridge moves just to our east, advecting warmer temperatures.

Temperatures will be in the low 70s Wednesday as the cooler air on
northwesterly winds will inhibit temperatures from rising too much
with the sunny skies. As the southerly flow sets up Thursday on the
western periphery of the ridge of high pressure, temperatures will
rise into the mid to upper 70s.

.LONG TERM...(Thursday night through Monday)
Issued at 251 AM EDT Tue Sep 14 2021

High impact weather potential: Minimal

Model solutions are pretty differing at this time, although there
are some hints from each of broad troughing over the western half of
the CONUS. This would indicate a warm and more humid airmass over
the Great Lakes region with chances of precipitation as return flow
and warmer temperatures are advected on southerly flow along the
eastern periphery of aforementioned troughing. Will definitely be a
time frame that will have opportunities to fine tune and almost
certainly change forecasts as new runs come in the next several
days. Temperatures are forecast to be well above normal throughout
this period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 645 AM EDT Tue Sep 14 2021

Waves of showers and thunderstorms will impact Northern Lower
Michigan today into early evening ahead of low pressure lifting
into Lake Superior and Ontario. Residual MVFR/IFR conditions
along and north of the associated warm front will improve to VFR
once the warm front lifts thru our region today. Associated cold
front will sweep thru Northern Lower Michigan later today into
early evening...producing another round of showers and storms.
S/SE winds will strengthen to 15 to 25 kts and then shift to the
SW this afternoon and eventually NW behind the front this
evening.

&&

.MARINE...
Issued at 251 AM EDT Tue Sep 14 2021

Winds and waves will strengthen to SCA criteria today thru this
evening ahead of strong low pressure lifting NE out of the Northern
and Central Plains and into Lake Superior. Widespread showers and
thunderstorms will develop across much of Northern Michigan today
into early evening ahead of this system. A few storms could become
strong to marginally severe...with large hail and damaging winds the
primary severe weather threats. All precip chances will come to an
end later this evening as high pressure builds into our region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through this evening for MIZ016>018-020-
     024-025-031-088-095>099.
LH...SMALL CRAFT ADVISORY until midnight EDT tonight for LHZ345>348.
     SMALL CRAFT ADVISORY from noon today to midnight EDT tonight for
     LHZ349.
LM...SMALL CRAFT ADVISORY until midnight EDT tonight for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until midnight EDT tonight for LSZ321-322.
&&

NEAR TERM...MR
SHORT TERM...TL
LONG TERM...TL
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Sep 14, 7:49 AM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
749 AM EDT Tue Sep 14 2021

MIZ016>018-020>036-041-042-086>088-095>099-151200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
749 AM EDT Tue Sep 14 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

There is the potential for two rounds of severe thunderstorms
today...one during the morning hours and a second during the
afternoon. Most of the severe storm potential will be confined to
Northern Lower Michigan. Large hail and damaging wind gusts will be
the primary threats...along the with possibility of an isolated
tornado.

There is a high swim risk on Lake Michigan and Lake Huron beaches
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation possible.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-151200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
749 AM EDT Tue Sep 14 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

There is the potential for two rounds of severe thunderstorms
today...one during the morning hours and a second during the
afternoon. Most of the severe storm potential will be confined to
Northern Lower Michigan. Large hail and damaging wind gusts will be
the primary threats...along the with possibility of an isolated
waterspout.

There is a high swim risk on Lake Michigan and Lake Huron beaches
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation possible.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Sep 14, 8:41 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
841 AM EDT Tue Sep 14 2021

MIZ016-017-021-022-027-028-097-099-141345-
Otsego MI-Mackinac Island/Bois Blanc Island MI-Cheboygan MI-
Kalkaska MI-Antrim MI-Emmet MI-Charlevoix MI-Crawford MI-
841 AM EDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of Cheboygan, Otsego,
Antrim, northern Crawford, Emmet, northern Kalkaska and Charlevoix
Counties through 945 AM EDT...

At 840 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilderness State Park to Elk Rapids.
Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mackinaw City, Carp Lake, Bliss and Wilderness State Park around
  845 AM EDT.
  Levering around 850 AM EDT.
  Mackinac Island around 900 AM EDT.

Other locations in the path of these storms include Cheboygan,
Mancelona, Antrim, Point Aux Pins On, Cheboygan State Park, Waters,
Otsego Lake State Park and Chester Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4540 8517 4540 8505 4547 8513 4580 8493
      4582 8488 4582 8486 4580 8488 4582 8481
      4584 8439 4580 8432 4575 8431 4570 8437
      4568 8424 4520 8433 4520 8437 4483 8440
      4481 8534 4489 8542 4481 8548 4481 8553
TIME...MOT...LOC 1240Z 274DEG 36KT 4575 8487 4488 8541

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Local storm report, Sep 14, 9:04 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
904 AM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     TSTM WND GST     1 WNW PELLSTON          45.57N 84.80W
09/14/2021  M43 MPH          EMMET              MI   ASOS

            ASOS STATION KPLN PELLSTON - RGNL AIRPORT OF
            EMMET COUNTY.

&&

MG
Special weather statement, Sep 14, 9:09 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
909 AM EDT Tue Sep 14 2021

MIZ088-141400-
Southeast Chippewa MI-
909 AM EDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of southeastern Chippewa
County through 1000 AM EDT...

At 909 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Munuscong to 7 miles
southeast of Cedarville. Movement was northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Goetzville around 920 AM EDT.
  Potagannissing Bay, Saint Marys River and Detour Village around
  925 AM EDT.

Other locations in the path of these storms include Drummond Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4588 8355 4590 8366 4590 8382 4592 8388
      4591 8401 4594 8413 4592 8429 4598 8424
      4598 8412 4599 8423 4620 8408 4615 8401
      4606 8395 4606 8390 4612 8383 4610 8375
      4612 8364 4611 8357 4600 8344
TIME...MOT...LOC 1309Z 243DEG 63KT 4619 8405 4591 8426

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:00 AM EDTBeach Hazards StatementAPXAlpena, Benzie, Charlevoix, Cheboygan, Chippewa, Emmet and 4 more21 hr
Sep 14, 5:51 AM EDTSpecial Marine WarningAPX84 min
Sep 14, 8:00 AM EDTSpecial Marine WarningAPX60 min
Sep 14, 8:14 AM EDTSpecial Marine WarningAPX31 min
Sep 14, 8:41 AM EDTSpecial Weather StatementAPXAntrim, Cheboygan, Emmet, Otsego64 min
Sep 14, 8:50 AM EDTSpecial Marine WarningAPX55 min
Sep 14, 9:22 AM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle23 min
Sep 14, 9:34 AM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego26 min
Sep 14, 9:40 AM EDTSpecial Marine WarningAPX81 min
Sep 14, 3:58 PM EDTSpecial Marine WarningAPX62 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.